MenuMENU
Toxicology Resources > Useful Resources > Toxicology FAQ's > Dextromethorphan

Dextromethorphan

What is dextromethorphan?

Do other medications contain dextromethorphan?

Can I give dextromethorphan to my child?

Can I take dextromethorphan if I'm pregnant?

Can dextromethorphan be abused?

What happens if I take too much dextromethorphan?

Are there any reasons I should not take dextromethorphan?

What treatment is available for dextromethorphan poisoning?

 

What is dextromethorphan?

Dextromethorphan is an over the counter medication that is chemically similar to some prescription pain medications such as codeine and morphine.  Unlike these medications, however, dextromethorphan is used to suppress cough (antitussive) rather than treat pain.  It is available as a pill, liquid, oral strip, and lozenge. 


Top of Page

Do other medications contain dextromethorphan?

Dextromethorphan can be found alone, as well as in combination with other over the counter medications.  Examples of medications that it is frequently found with include: antihistamines, analgesics such as acetaminophen, pseudoephedrine, and expectorants such as guaifenesin. 


Top of Page

Can I give dextromethorphan to my child?

Multiple sources, including the American Academy of Pediatrics and the Food and Drug Administration (FDA), do not recommend using over-the-counter dextromethorphan-containing products in children younger than 4 years of age unless instructed by your child’s healthcare provider.


Top of Page

Can I take dextromethorphan if I'm pregnant?

Dextromethorphan is considered a pregnancy category C drug, which means animal studies have shown that dextromethorphan has bad effects on the animal fetus, but there are no adequate studies in humans. If you are pregnant or are thinking of becoming pregnant, speak with your doctor about the risks and benefits before starting dextromethorphan.


Top of Page

Can dextromethorphan be abused?

On the street, dextromethorphan abuse is known as robodosing, robotripping, dexing, and going pharming to name a few.  Slang names for dextromethorphan itself include: Dex, DM, Triple C, Skittles, Velvet, and Candy.  In high doses, dextromethorphan causes euphoria, hallucinations, and "out of body" experiences, leading to potential abuse. However, in these same doses, dextromethorphan can also be life-threatening (see “What happens if I take too much dextromethorphan?”) and therefore should never be used to get high. The potential for abuse is one of the reasons the tablet form of dextromethorphan is no longer available over the counter. 

Top of Page

What happens if I take too much dextromethorphan?

The symptoms of dextromethorphan poisoning are dependent on the amount ingested.  Symptoms range from feeling more stimulated (lower doses); to euphoria, hallucinations, and out of body experiences (moderately high doses); to coma and even death (extremely high doses).  Symptoms begin within a half hour of taking dextromethorphan and can last up to 6 hours or more.  Although overdoses usually occur when dextromethorphan is taken at higher than recommended doses, in a small percentage of the population toxicity can occur even at standard or low doses.  This group of individuals is referred to as “poor metabolizers,” because they are unable to break down the medication the same way most individuals do. 

 

If you are concerned that you or someone else has taken too much dextromethorphan call your regional poison control center (1-800-222-1222), call 911, or go to an emergency department immediately.


Top of Page

Are there any reasons I should not take dextromethorphan?

Because of how it works in the brain, dextromethorphan interacts with many medications, particularly those affecting serotonin (i.e., serotonergic medication). If you are taking serotonergic medications, do not take dextromethorphan.  Some serotonergic medications are prescribed for depression or anxiety, but there are many kinds of medications that are serotonergic.  Examples of serotonergic medications include but are not limited to: SSRIs (e.g, fluoxetine [Prozac], paroxetine [Paxil]), bupropion (Wellbutrin), TCAs (e.g. amitriptyline [Elavil]), tramadol (Ultram), fentanyl, migraine medications called “triptans,” herbal medications such as St. John’s Wort and Syrian Rue, as well as multiple other nausea medications, pain medications, and some antibiotics. Certain illicit drugs, such as amphetamine, ecstasy (MDMA), and cocaine have been known to interact with dextromethorphan as well. When taken together with these kinds of medications and drugs, dextromethorphan can cause a serious condition known as serotonin syndrome.  Symptoms of serotonin syndrome range from a mild tremor to seizures, life threatening hyperthermia (elevated temperature), and shock.  Consult your physician before taking dextromethorphan to ensure none of your medications will interact with dextromethorphan to cause this life-threatening reaction.

 
Top of Page

What treatment is available for dextromethorphan poisoning?

Treatment of dextromethorphan poisoning is mainly supportive, meaning a variety of medical options exist for treatment while in the hospital.  Some hospital-based treatment options include sedating the patient if they pose a risk to themselves or others; cooling them down if their body temperature is too high; giving them fluids through an IV line if they show signs of severe dehydration; checking the electrolyte levels in the body and ensuring all of them are within a normal and safe range; or potentially placing a breathing tube if they are unable to breathe sufficiently on their own.  Often complicating dextromethorphan poisoning is the fact that when patients take it in the combination form, they also overdose on the other medications mixed in with the combination product.  In these cases, the appropriate treatment must be given for the other medications that they overdosed on as well.

 

Top of Page

Created by Theresa Kim, MD and Patrick Lank, MD.  These answers are provided by volunteer medical toxicologists for the purpose of public education, and do not necessarily represent the policies or positions of the American College of Medical Toxicology.

 
 
All data and information provided in this FAQ is for informational purposes only. The American College of Medical Toxicology makes no representations as to accuracy, completeness, currentness, suitability, or validity of the content of the FAQ and will not be liable for any errors or omissions in this information or any losses, injuries, or damages arising from its display or use.



Adobe_PDF.jpeg Click here for printable PDF